Hail, Defiance
- When
- May 28, 1:35 PM EST to 1:36 PM EST
- Where
- Defiance County, 3.61 mi NNW of Hicksville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -84.770
A cold front caught up to a subtle warm front over northeast IN and northwest OH during the mid afternoon to early evening hours. 50 ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A cold front caught up to a subtle warm front over northeast IN and northwest OH during the mid afternoon to early evening hours. A few thunderstorms became severe with many containing marginally severe hail (0.25-1.50 ). Heavy rain/training led to localized flooding, especially in the areas already impacted by recent heavy rainfall/flooding-Wabash/Maumee River Basins.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 28, 12:57 PM EST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 157 PM EDT Sun May 28 2017 .SYNOPSIS... Issued at 143 PM EDT Sun May 28 2017 Showers and thunderstorms formed across the area this afternoon and will continue moving to the northeast with hail and damaging winds as the main threats. A cold front will move through tonight putting the showers and storms to an end and bringing cooler and drier air into the region for Memorial Day Monday and the early work week. However, a shower or storm can't be ruled out later in the day Memorial Day and then Tuesday afternoon as well as a result of a disturbance moving through each day. Temps drop back into the mid to upper 50s tonight before rebounding into the 70s on Memorial Day. Highs will trend down into the mid to upper 60s for Wednesday with the cooler air moving in behind the cold front. && .UPDATE... Issued at 1117 AM EDT Sun May 28 2017 Atmosphere beginning to destabilize as clouds have thinned and diurnal heating is underway. CAMs all in decent agreement on thunderstorms developing in the 17-20z time frame and moving out of the east this evening. MLCAPE expected in the 1500-2500 j/kg range with mid level lapse rates around 7c/km. Models only showing 0-3km shear of 20-30 knots but deeper 0-6km shear more favorable around 40 knots as upper level jet streak moves through. Expecting broken line of storms to develop with stronger updrafts having potential for damaging winds and large hail this afternoon and early evening. Forecast on track but did make some minor tweeks to pops and timing. && .SHORT TERM...(Today and Tonight) Issued at 336 AM EDT Sun May 28 2017 Airmass over our area will destabilize today as an upr trof moves east to the wrn Grtlks. This should allow tstms to develop over wrn portions of our area early this aftn and spread east across ern portions later this aftn. Given forecast of moderate instability with cape apchg 1500j/kg and modest deep layer shear near 30kt, some potential for a few storms with damaging winds and large hail in our area. Decent mixing and a warm start to the day should allow temps to top out in the m70s despite considerable cloudiness and dvlpg storms/cold pools this aftn. Storms expected to move east out of the cwa early this eve as cdfnt moves through. WSW gradient should keep some mixing going overnight limiting temp falls despite clearing skies with lows expected in the m50s. && .LONG TERM...(Monday through Saturday) Issued at 336 AM EDT Sun May 28 2017 Upr low over srn Manitoba expected to move to the upr Grtlks Monday and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but shrtwv's rotating around this low may cause a few showers in the area each day. Another upr low expected to track slowly se across srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow should develop ahead of this system allowing for some destabilization in our area by Fri as cdfnt approaches which may allow tstms to develop. This front expected to move slowly south across the cwa keeping a chc of showers in the area through Saturday, with temps turning cooler after a brief/modest late week warmup. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 143 PM EDT Sun May 28 2017 Low pressure pushes into Michigan dragging a cold front through the area during the afternoon. Dew points into and around 60 degrees this morning will rise into the mid 60s during the early afternoon with ample MUCAPE and 30 kts of shear with thunderstorms likely and strong to severe storms possible across the area. Will include a VCTS mention from 2PM until the early overnight to cover this. With diurnal heating, continue to expect initial MVFR CIGs will lift into VFR into this afternoon aside from brief reductions into MVFR as a result of thunderstorm effects. Drier air comes in behind the front for later tonight and Memorial day allowing for VFR conditions though an afternoon shower can't be ruled out on Monday. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Lashley SYNOPSIS...Roller SHORT TERM...JT LONG TERM...JT AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 419 AM EDT Sun May 28 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-290830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the afternoon. Scattered severe storms with damaging winds and large hail are possible this afternoon. The storms may also contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-290830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 419 AM EDT Sun May 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the early afternoon. Storms may contain gale force wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement National Weather Service Northern Indiana 215 PM EDT SUN MAY 28 2017 INZ005-008-016-281845- Noble-Kosciusko-Elkhart- 215 PM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART... NORTHWESTERN NOBLE AND NORTHEASTERN KOSCIUSKO COUNTIES... At 214 PM EDT, a strong thunderstorm was located over Milford, or near Syracuse, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Ligonier, Syracuse, Milford, New Paris, Benton, Cromwell, Kimmel, Lake Wawasee, Dewart Lake and Oakwood Park. LAT...LON 4152 8551 4135 8553 4135 8591 4152 8581 TIME...MOT...LOC 1814Z 265DEG 21KT 4141 8585 MCS
Special Weather Statement
National Weather Service Northern Indiana
219 PM EDT SUN MAY 28 2017
INZ009-OHZ001-004-281845-
De Kalb-Defiance-Williams-
219 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN DE KALB...NORTHWESTERN
DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...
At 219 PM EDT, a strong thunderstorm was located near Waterloo, or
near Auburn, moving northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Auburn, Butler, Waterloo, Edgerton, Edon, Edgerton In Williams
County, Concord, Newville, Blakeslee, Moore and Artic.
A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana...and northwestern Ohio.
LAT...LON 4136 8467 4131 8501 4146 8505 4153 8483
4153 8481 4154 8480 4158 8468
TIME...MOT...LOC 1819Z 241DEG 20KT 4141 8498
MCSSpecial Weather Statement
National Weather Service Northern Indiana
224 PM EDT SUN MAY 28 2017
INZ006-007-MIZ079-080-281900-
Lagrange-Steuben-Branch-St. Joseph-
224 PM EDT SUN MAY 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
LAGRANGE...SOUTHEASTERN ST. JOSEPH AND BRANCH COUNTIES...
At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colon to Millersburg. Movement was
east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Sturgis, Coldwater, Lagrange, Bronson, Colon, Fawn River, Batavia,
Burr Oak, Gilead, Shipshewana, Orland, Honeyville, Brighton, Mongo,
East Gilead, Brushy Prairie, Howe, Plato, Findley and Matteson Lake.
This includes the following highways...
INTERSTATE 69 IN MICHIGAN between MILE MARKERs 8 and 16.
INTERSTATE 80 IN INDIANA between MILE MARKERs 116 and 138.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch remains in effect until 800 PM EDT for
north central and northeastern Indiana...and southwestern Michigan.
LAT...LON 4162 8520 4155 8565 4158 8566 4195 8534
4201 8487
TIME...MOT...LOC 1824Z 264DEG 24KT 4190 8534 4154 8566
MCSSpecial Weather Statement
National Weather Service Northern Indiana
232 PM EDT SUN MAY 28 2017
INZ018-025-281900-
Huntington-Allen-
232 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN AND
NORTHEASTERN HUNTINGTON COUNTIES...
At 231 PM EDT, a strong thunderstorm was located near Huntington,
moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Huntington, Aboite, Roanoke, Zanesville, Nine Mile, Mahon and
Goblesville.
This includes the following highways...
INTERSTATE 469 near MILE MARKER 0, between MILE MARKERs 2 and 3, and
between MILE MARKERs 7 and 8.
INTERSTATE 69 IN INDIANA between MILE MARKERs 294 and 300.
A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana.
LAT...LON 4099 8552 4101 8537 4100 8534 4101 8533
4102 8523 4092 8520 4092 8533 4090 8534
4089 8552
TIME...MOT...LOC 1831Z 259DEG 24KT 4093 8547
MCSThe Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
The public estimated wind gusts to 60 mph.
The public estimated wind gusts to 60 mph.
A trained spotter measured wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704481, 704482, 704483, 704484, 704485, 704486, 704488, 704489, 704490, 704487.